Join the debate. Vote Now on the Dear Abby Poll of the week.

by Abigail Van Buren

DEAR ABBY: You recently said that older people should not be ashamed to ask their doctors questions about medications prescribed for them. They should know how much to take, how often to use it, what the side effects are, etc.

I wonder why the instructions that come with some medications are written in language that nobody can understand. For example, my doctor prescribed a nasal spray. The only thing I could understand was, "Shake well before using." Here is a sample of what else came with my medication and instructions:

"Beclomethasone 17, 21-dipropionate is a diester of beclomethasone, a synthetic halogenated corticosteroid. Animal studies show that beclomethasone dipropionate has potent glucocorticoid and weak mineralocorticoid activity.

"The effects of beclomethasone dipropionate on hypothalamic-pituitary-adrenal (HPA) function have been evaluated in adult volunteers by other routes of administration. Studies with beclomethasone dipropionate by the intranasal route may demonstrate that there is more or that there is less absorption by this route of administration. There was no suppression of early morning plasma cortisol concentrations when beclomethasone dipropionate was administered in a dose of 1,000 mcg/day for one month as an oral aerosol or for three days by intramuscular injection."

Abby, there is much more that I cannot understand, but this should give you a general idea of what I mean. -- JOHN W. EGGERS, SAN DIEGO

DEAR MR. EGGERS: I know exactly what you mean. Such gobbledygook is intended to confuse a person not schooled in Latin.

Don't be embarrassed. Ask your doctor for instructions that you can understand. And if there are any questions in your mind -- ask for clarification.

DEAR ABBY: I am a 25-year-old woman who happens to have a very fair complexion. I do not tan very easily. My dermatologist just removed three precancerous growths from my arms and advised me to wear sunscreen when I plan to go out in the sun.

I get very irritated with people who tell me I would look a lot better if I got a little tan. Can you suggest a snappy comeback for these clods? -- SUN-SHY IN GEORGIA

DEAR SUN-SHY: Snappy comeback? You need no snappier comeback than the truth. Try this: "My dermatologist just removed three precancerous growths from my arms."

Then notice how quiet it gets ... followed by a, "Gee, I'm sorry. I didn't know" ... or words to that effect.

DEAR ABBY: Knowing that you are an animal lover, I am writing with the hope that this will reach many zoo visitors.

Recently, a monkey in our zoo died because she was fed something poisonous by a visitor. There are signs on all of our animal cages requesting "DO NOT FEED THE ANIMALS," but some visitors pay no attention to them.

Abby, it is heartbreaking when, in spite of all our training and care, we cannot prevent a death because some well-meaning visitor ignores our "No Feeding" signs. Please print this as a reminder. -- SAD IN HAWAII

Dear Abby's Cookbooklet is a collection of favorite recipes -- all tested, tried and terrific! To order, send a long, self-addressed envelope, plus check or money order for $3.95 ($4.50 in Canada) to: Dear Abby, Cookbooklet, P.O. Box 447, Mount Morris, Ill. 61054. (Postage is included.)

4900 Main St., Kansas City, Mo. 64112; (816) 932-6600